A Case of Nonfatal Intoxication Associated with the Recreational use of Diphenidine

J Forensic Sci. 2017 Jul;62(4):1107-1111. doi: 10.1111/1556-4029.13355. Epub 2017 Jun 9.

Abstract

Diphenidine is a dissociative drug that shows several psychotropic effects including euphoria, shifts in perception of reality, hallucinations, and transient anterograde amnesia. In this study, a case of acute intoxication occurring after diphenidine intake is reported. A 30-year-old Caucasian male was hospitalized after he was found in a confused and agitated state and unable to communicate. The physical examination displayed tachycardia, miotic pupils, and increased both body temperature and respiratory rate. After a liquid-liquid extraction procedure, GC/MS analysis revealed the presence of diphenidine in plasma and urine at concentrations of 308 and 631 ng/mL, respectively. Methylphenidate and diclazepam were also detected in the plasma. The clinical progress of the patient was favorable, and his symptoms were cured with a symptomatic treatment. The combined circumstantial elements and toxicological results of the case reported revealed the occurrence of an acute intoxication ascribable to the recreational abuse of diphenidine.

Keywords: designer drugs; diphenidine; dissociative drugs; forensic science; intoxication; new psychoactive substances.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Akathisia, Drug-Induced / etiology
  • Confusion / chemically induced
  • Fever / chemically induced
  • Humans
  • Male
  • Piperidines / adverse effects*
  • Piperidines / analysis
  • Psychotropic Drugs / adverse effects*
  • Psychotropic Drugs / analysis
  • Respiratory Rate / drug effects
  • Substance-Related Disorders / complications*
  • Tachycardia / chemically induced

Substances

  • Piperidines
  • Psychotropic Drugs
  • diphenidine